In most cases, benzodiazepine withdrawal will begin about 6-12 hours after the final dose and will escalate over a period of about a week, before tapering off.
– Withdrawal symptoms typically begin to appear within the first 6-12 hours for normal benzodiazepines and within 4-5 days for slow-release or long-acting benzodiazepines. Symptoms typically begin slowly, with users starting to experience body aches and pains, anxiety, cravings, and an inability to sleep.
– Full withdrawal symptoms typically kick in within 1 day of early onset, resulting in the escalation of the original symptoms, sweating, nausea and vomiting, paranoia, panic, headaches, irritability, and possibly violence. Individuals should be medically monitored at this time because a small percentage of patients, but especially heavy users, are at risk of seizures, psychosis, and vivid hallucinations. For normal-acting benzos, these symptoms plateau after about 5 days and taper off after about 2 weeks. Long-acting benzos may extend this process for as long as a month after the final dose.
A small percentage of users are at risk post-acute withdrawal symptom. Individuals who were taking benzos to treat anxiety, PTSD, or another disorder may see a rebound of their original symptoms. The Gooden Center specializes in offering mental health care, and we are fully qualified to care for a dual diagnosis of benzo addiction and a mental health disorder.